Alert archive / South Dakota / Flash Flood Warnings in 2015
Flash Flood Warning 7, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jul 25, 2015, 6:18 PM CDT for Faulk County, Potter County, South Dakota. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2015, 6:18 PM CDT (23:18 UTC)
- Expired
- Jul 26, 2015, 12:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Faulk County, SD, Potter County, SD
The radar
The Aberdeen radar (KABR), 110 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 6:45 PM CDT | FLASH FLOOD | 1 W Tolstoy, SD | STANDING WATER ABOUT 6 INCHES DEEP IN AREA FIELDS... 3.20 INCHES OF RAIN IN ABOUT AN HOUR |
| Jul 25, 8:45 PM CDT | FLASH FLOOD | 8 Sw Hoven, SD | WATER WASHING ACROSS GRAVEL ROAD IN SEVERAL SPOTS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 2141 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
238
WGUS53 KABR 252318
FFWABR
SDC049-107-260515-
/O.NEW.KABR.FF.W.0007.150725T2318Z-150726T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
618 PM CDT SAT JUL 25 2015
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 1215 AM CDT SUNDAY
* AT 614 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HOVEN...CRESBARD...TOLSTOY...ONAKA...BRENTWOOD COLONY AND NORBECK.
RADAR ESTIMATES THAT UP TO 4 INCHES OF RAIN HAS FALLEN OVER PARTS OF
THE WARNED AREA. MORE STORMS ARE EXPECTED TO MOVE OVER THE WARNED
AREA AND THUS RAINFALL AMOUNTS COULD GET EVEN HIGHER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4508 10029 4524 10025 4524 9894 4508 9894
$$
VIPONDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:15 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 25, 3:15 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 315 PM CDT SAT JUL 25 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 301 PM CDT SAT JUL 25 2015 CURRENT SURFACE ANALYSIS SHOWS A WEAK SURFACE TROUGH EXTENDING INTO SOUTH CENTRAL SOUTH DAKOTA...WITH MSAS 3 HOURLY PRESSURE CHANGE SHOWING ABOUT A 3 MB FALL. DEWPOINTS AHEAD OF THIS TROUGH ARE IN THE MID TO UPPER 60S...WITH SLIGHTLY DRIER AIR ACROSS NORTH CENTRAL SOUTH DAKOTA /KMBG DEWPOINT AT 61 DEGREES/. SOME MOISTURE ADVECTION MAY CONTINUE LATE THIS AFTERNOON HOWEVER. BESIDES THE FAR NORTHEAST CWA...MUCH OF THE REGION HAS CLEARED OF OVERNIGHT DEBRIS CLOUDS...AND DESTABILIZATION IS BECOMING APPARENT...ESPECIALLY ACROSS SOUTH CENTRAL SOUTH DAKOTA WHERE THE SPC MESOANALYSIS PAGE IS SHOWING 3000 J/KG OF CAPE. A WEAK SHORTWAVE ALOFT IS ALSO APPARENT ON WATER VAPOR IMAGERY THIS AFTERNOON...AND WILL LIKELY BE THE SOURCE OF LIFT TO INITIATE STORMS. BULK SHEAR IS EXPECTED TO RANGE FROM 40 TO 55 KTS ACROSS THE CWA THROUGH TONIGHT. OVERALL THE INGREDIENTS SEEM TO BE IN PLACE FOR SEVERE WEATHER...WITH BEST CHANCES SOUTH OF US HIGHWAY 212. HAIL AND STRONG WINDS WILL BE THE MAIN THREATS AS THE LOW LEVEL SHEAR IS PRETTY WEAK. ALTHOUGH...STILL CANNOT RULE OUT THE ISOLATED TORNADO. THE SYSTEM IS QUICK TO EXIT TONIGHT...AND MAINLY DRY CONDITIONS ARE EXPECTED FOR SUNDAY. THE NEXT FORECAST CHALLENGE WILL THEN BE THE STRONG LOW PRESSURE SYSTEM SET TO INFLUENCE THE REGION MONDAY/MONDAY NIGHT. MODELS ARE STILL TRYING TO GET A GRASP ON THE TIMING AND POSITION OF THE SYSTEM...BUT COULD MEAN ANOTHER ROUND OF STORMS...ESPECIALLY FOR OUR EASTERN CWA. 700 MB TEMPERATURES RISE QUICKLY ACROSS THE WEST ON MONDAY...TOPPING OUT NEAR 16 C BY 06Z TUESDAY. HIGH TEMPERATURES WILL ALSO RANGE IN THE UPPER 80S/LOW 90S UNTIL THE PASSAGE OF THE TROUGH ON WEDNESDAY. .LONG TERM...(TUESDAY THROUGH SATURDAY) ISSUED AT 301 PM CDT SAT JUL 25 2015 FAIRLY TRANQUIL PATTERN EXPECTED IN THE EXTENDED PERIOD...WITH SEASONABLE TEMPERATURES. A STRONG UPPER LEVEL TROUGH WILL TRACK ACROSS THE U.S. AND CANADIAN BORDER ON TUESDAY. THE SFC TROUGH/COLD FRONT SHOULD BE AS FAR EAST AS THE SD/MN BORDER BY EARLY TUESDAY. BELIEVE THAT MOST OF THE PCPN SHOULD CLEAR THE AREA BY EARLY TUESDAY...BUT DID HOLD ONTO A LOW POP ALONG AND EAST OF I-29. IT WILL LIKELY BE BREEZY ON TUESDAY...WITH WINDS FROM 15 TO 25 MPH...HIGHEST WEST RIVER. IN THE WAKE OF THIS SYSTEM...A DRY NORTHWEST FLOW REGIME WILL DEVELOP IN THE UPPER LEVELS WHILE A LARGE AREA OF HIGH PRESSURE OVERSPREADS THE REGION AT THE SFC. THIS SHOULD LEAD TO A PERIOD OF QUIET WEATHER FROM WEDNESDAY THROUGH FRIDAY...WITH MOSTLY CLEAR SKIES...LOWER HUMIDITY /DEWPOINTS IN THE 50S/...AND SEASONAL TEMPS IN THE 80S TO LOW 90S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1240 PM CDT SAT JUL 25 2015 EARLY MORNING CONVECTION HAS WEAKENED AND PUSHED EAST OF THE AREA AS OF 1730Z. IN ITS WAKE...SEEING CLEARING SKIES WITH VFR CONDITIONS EXPECTED AREA-WIDE THRU MID/LATE AFTERNOON. STILL EXPECTING THE POSSIBILITY FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS AFTER 22Z. STILL UNCERTAINTY WHERE THE MOST WIDESPREAD STORM COVERAGE WILL BE AND WHETHER OR NOT IT WILL IMPACT SPECIFIC TERMINALS. AT THIS TIME...FELT THE GREATEST COVERAGE OF STORMS WOULD BE IN SRN SD...THUS INCLUDED A TEMPO TSRA AT KPIR. AT KABR/KATY...INCLUDED ONLY A COUPLE HOURS OF VCTS FOR NOW. ANY STORMS COULD PRODUCE STRONG GUSTY WINDS...HAIL...AND A PERIOD OF MVFR/IFR VSBY AND CIGS. MOST OF THE ACTIVITY SHOULD BE SOUTHEAST OF THE AREA AFTER 05Z. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SERR LONG TERM...FOWLE AVIATION...FOWLE
Hazardous weather outlook, Jul 25, 3:54 AM CDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 354 AM CDT SAT JUL 25 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-260900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 354 AM CDT SAT JUL 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED STORMS WILL AFFECT THE REGION THIS MORNING BUT THE SEVERE WEATHER THREAT WILL BE LOW UNTIL LATER THIS AFTERNOON. HIGH WINDS AND HAIL WILL BE THE MAIN THREAT THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY OFF AND ON CHANCES FOR STORMS EXISTS INTO THE START OF NEXT WEEK. SEVERE WEATHER POTENTIAL APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING. CONNELLY
In the hours before
Local storm report, Jul 25, 4:19 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
419 PM CDT SAT JUL 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 4 NW LONG LAKE 45.90N 99.27W
07/25/2015 E1.00 INCH MCPHERSON SD PUBLIC
&&
EVENT NUMBER ABR1500673
KGLocal storm report, Jul 25, 4:58 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
458 PM CDT SAT JUL 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TORNADO 5 NW LEOLA 45.77N 99.01W
07/25/2015 MCPHERSON SD STORM CHASER
SMALL ROPE TORNADO.
&&
EVENT NUMBER ABR1500674
KGLocal storm report, Jul 25, 5:35 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
535 PM CDT SAT JUL 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND GST LOYALTON 45.29N 99.28W
07/25/2015 E60 MPH EDMUNDS SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1500675
KGSpecial weather statement, Jul 25, 6:01 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 601 PM CDT SAT JUL 25 2015 SDZ009-015-016-252345- WALWORTH SD-POTTER SD-DEWEY SD- 601 PM CDT SAT JUL 25 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEWEY...SOUTHEASTERN WALWORTH AND NORTHWESTERN POTTER COUNTIES UNTIL 645 PM CDT/545 PM MDT/... AT 600 PM CDT /500 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF AKASKA...OR 15 MILES NORTHWEST OF GETTYSBURG...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN DEWEY... SOUTHEASTERN WALWORTH AND NORTHWESTERN POTTER COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT/1000 PM MDT/ FOR NORTH CENTRAL SOUTH DAKOTA. LAT...LON 4508 9981 4508 10022 4525 10027 4533 9987 TIME...MOT...LOC 2300Z 258DEG 20KT 4519 10012 VIPOND
Local storm report, Jul 25, 6:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
604 PM CDT SAT JUL 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 10 S IPSWICH 45.30N 99.03W
07/25/2015 M60 MPH EDMUNDS SD FIRE DEPT/RESCUE
&&
EVENT NUMBER ABR1500676
WFOABRLocal storm report, Jul 25, 6:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
608 PM CDT SAT JUL 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 6 NW CRESBARD 45.23N 99.03W
07/25/2015 E60 MPH FAULK SD PUBLIC
2 TO 3 INCH BRANCHES DOWN
&&
EVENT NUMBER ABR1500677
WFOABRThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 11:43 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 47 min |
| Jul 25, 12:24 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 51 min |
| Jul 25, 1:34 AM CDT | Special Weather Statement | ABR | Walworth | 41 min |
| Jul 25, 7:24 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 51 min |
| Jul 25, 8:14 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 32 min |
| Jul 25, 3:24 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 45 min |
| Jul 25, 3:47 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 58 min |
| Jul 25, 4:18 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 28 min |
| Jul 25, 4:41 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 49 min |
| Jul 25, 4:49 PM CDT | Tornado Warning | ABR | McPherson | 26 min |
| Jul 25, 4:54 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 51 min |
| Jul 25, 4:56 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 49 min |
| Jul 25, 5:38 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde, Potter | 67 min |
| Jul 25, 6:00 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Hand, Spink | 60 min |
| Jul 25, 6:01 PM CDT | Special Weather Statement | ABR | Potter | 44 min |
| Jul 25, 6:22 PM CDT | Flash Flood Warning | ABR | Edmunds | 6 hr |
| Jul 25, 6:46 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Day, Spink | 59 min |
Nearby
Flash Flood Warnings in South Dakota, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.